Oklahoma, 2014Damaging Winds in Oklahoma, October 13, 2014
October 13, 2014 · NWS SHV · 2 events in 1 county or zone
An upper level trough moved quickly into the Central and Southern Plains providing the necessary lift for scattered strong to severe thunderstorms across Northwest Texas and Western Oklahoma during the evening hours of Sunday, Oct. 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved quickly into the Central and Southern Plains providing the necessary lift for scattered strong to severe thunderstorms across Northwest Texas and Western Oklahoma during the evening hours of Sunday, Oct. 12th. At the surface, a warm front was rapidly moving northward across East Texas and North Louisiana with low level moisture returning quickly in the wake of the northward moving warm front. A cold front in association with the upper level trough was rapidly moving eastward through Western Oklahoma and Texas. Overnight across Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana, moderate instability was in place with increasing low and mid-level shear as the upper trough approached from the west. Storms eventually erupted ahead of the cold front across Central Oklahoma and Northern Texas, maturing into a squall line as it approached the region during the predawn hours of Monday, Oct. 13th. As the squall line traversed through the region, widespread wind damage was reported associated with straight line winds. Several short track, intense tornadoes developed along the leading edge of the squall line as well across portions of Northeast Texas, Southwest Arkansas and Northern Louisiana. The storms finally exited the region during the afternoon hours of Oct. 13th. Post-event Storm Surveys determined that 6 tornadoes occurred with this severe weather outbreak, one of which produced 1 fatality and 4 injuries in Little River County, Arkansas. Another tornado produced widespread damage across Ouachita Parish in Monroe, Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 13, 2:40 AM CST, 1 hour earlier.
Area forecast discussion, Oct 13, 2:40 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 AM CDT MON OCT 13 2014
.DISCUSSION...
SQUALL LINE IS JUST WEST OF THE CWA ATTM AND IS MOVING FASTER
THAN EXPECTED. GUIDANCE IS NOT HANDLING THE FASTER MOVEMENT SO
TODAYS HIGH TEMPS HAVE BEEN CREATED ON EXTRAPOLATION OF HAND DRAWN
THREE HOUR GRIDS. DEWPOINTS LIKE WISE. STILL LOOKING FOR
WIDESPREAD STRONG WINDS WITH THE LINE OF STORMS. A FEW DISCRETE
CELLS STILL POSSIBLE AHEAD OF THE LINE...AND THESE WILL HAVE TO BE
MONITORED FOR ROTATION. TORNADO WATCH HAS BEEN ISSUED THROUGH 16Z
TO COVER THIS MORNING. EXPECT ANOTHER FOR THE AFTERNOON...WHICH
WILL ACTUALLY HAVE MORE POTENTIAL DUE TO MORE LOW LEVEL INSTABILITY.
LAKE WIND ADVISORY WILL BE IN EFFECT FOR THE DAY FOR THE ENTIRE
CWA...BUT DO NOT EXPECT THE GUSTY WINDS ALL AREAS THIS MORNING DUE
TO A LOW LEVEL INVERSION IN SOME LOCATIONS AND MIXING DOWN OF THE
LOW LEVEL WINDS WILL BE SPORADIC.
BY MIDNIGHT...A CLOSED UPPER LOW IS EXPECTED TO BE LOCATED OVER
SOUTHERN MISSOURI WITH THE TROUGH EXTENDING SOUTH ACROSS THE CWA
AND TO THE UPPER TX COAST. THE SURFACE FRONT WILL BE EAST OF THE
AREA BY THAT TIME. SOME WRAP AROUND PRECIPITATION MAY FOLLOW THE
FRONT ACROSS SOUTHWEST ARKANSAS INTO NORTH CENTRAL LOUISIANA THIS
EVENING. COLD AIR ADVECTION WILL ALLOW TEMPS TO FALL INTO THE 50S
ACROSS ALL OF THE CWA BY DAYBREAK TUESDAY. ANY REMAINING PRECIP
SHOULD BE JUST NORTHEAST OF THE AREA BY THAT TIME.
ON TUESDAY...BRISK NORTHWEST WINDS WILL CONTINUE...BUT WITH CLEAR
SKIES...TEMPS SHOULD REACH THE 70S MOST AREAS. FOR TUESDAY NIGHT...
DECREASING WIND AND CLEAR SKIES WILL PROVIDE AMPLE RADIATIONAL
COOLING AND LOWS IN THE 40S CAN BE EXPECTED WEDNESDAY MORNING FOR
MOST OF THE CWA. FOR THE REST OF THE FORECAST WEEK...HIGHS WILL
BE NEAR NORMAL...IN THE UPPER 70S AND LOWER 80S. LOWS WILL BE
SLIGHTLY BELOW NORMAL DUE TO THE DRY AIR PLACE...WITH 40S NORTH TO
50S SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 53 74 48 78 / 100 20 0 0 0
MLU 82 55 73 50 77 / 100 40 10 0 0
DEQ 70 52 71 42 75 / 100 30 0 0 0
TXK 73 52 71 48 76 / 100 30 0 0 0
ELD 77 52 70 45 75 / 100 30 10 0 0
TYR 71 51 75 48 79 / 100 10 0 0 0
GGG 75 52 76 46 80 / 100 10 0 0 0
LFK 79 52 78 48 81 / 100 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
14Hazardous weather outlook, Oct 12, 10:47 AM CST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SUN OCT 12 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CDT SUN OCT 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LATE
TONIGHT...AS A STRONG COLD FRONT APPROACHES THE REGION FROM THE
NORTH...THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST OKLAHOMA AND
NORTHEAST TEXAS. SOME OF THESE STORMS COULD BE SEVERE...PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ON MONDAY...THERE IS A HIGH PROBABILITY THAT A SQUALL LINE WILL
MOVE FROM WEST TO EAST ACROSS THE REGION. DAMAGING WIND WILL BE
THE MAIN THREAT FROM THIS EVENT...BUT A FEW TORNADOES CANNOT BE
RULED OUT. HAIL AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE...
BUT DUE TO THE FAST MOVEMENT OF THIS SYSTEM...FLASH FLOODING IS
NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATE TONIGHT ACROSS
SOUTHEAST OKLAHOMA INTO NORTHEAST TEXAS...AND AREAWIDE ON MONDAY.
05
In the hours before
Local storm report, Oct 12, 10:18 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CDT SUN OCT 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 9 E BENTON 32.69N 93.59W
10/12/2014 BOSSIER LA LAW ENFORCEMENT
TREE DOWN NEAR THE INTERSECTION OF HIGHWAY 157 AND C E
DAY SR ROAD EAST OF BENTON
&&
EVENT NUMBER SHV1400618
15Thunderstorm Wind, McCurtain
- When
- October 13, 3:40 AM CST
- Where
- McCurtain County, 3.64 mi SSW of Garvin
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -94.950
A tree was downed on Hwy. 37 at Iron Stob Road south of Garvin, Oklahoma.
Thunderstorm Wind, McCurtain
- When
- October 13, 3:55 AM CST
- Where
- McCurtain County, 0.69 mi N of Pollard
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.790, -94.720
Powerlines were downed north of Harris, Oklahoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Arkansas, October 13, 20141 death · 4 injured · $210,000 · EF2 · 3 events
- Tornadoes and Damaging Winds in Louisiana, October 13, 2014$4.0 million · EF2 · 13 events
- Tornadoes and Damaging Winds in Alabama, October 13, 20141 death · 1 injured · EF0 · 27 events
- Tornadoes and Damaging Winds in Illinois, October 13, 2014$560,000 · EF2 · 7 events
- Tornado and Damaging Winds in Texas, October 13, 2014$1.3 million · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, October 13 to 14, 2014$183,000 · EF1 · 44 events
- Tornadoes and Damaging Winds in Arkansas, October 13, 2014$472,000 · EF1 · 15 events
- Tornado and Flash Flood in Alabama, October 13 to 14, 20143 injured · $120,000 · EF1 · 14 events
- Tornadoes and Damaging Wind in Missouri, October 13, 2014$333,000 · EF1 · 6 events
- Tornado in Arkansas, October 13, 2014$150,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, October 13 to 14, 2014$152,000 · 68 kt wind · 19 events
- Flash Flood and Damaging Winds in Kentucky, October 13, 2014$215,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543117, 543168.